What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 1:52 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 21, 1:52 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Jul 21 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 252 PM CDT Tue Jul 21 2020
Continue to monitor convective activity closely this afternoon,
given the potential for non-supercell tornadogenesis in a highly
sheared low-level environment. Any tornado or damaging wind
occurrence would be short-lived and isolated in nature. This evening
showers and thunderstorms linger over west central Wisconsin, with
clearing skies for western areas. Temperatures will cool into the
50s in most locations tonight as surface high pressure settles in. A
dry and seasonably cool day is expected on Wednesday, although low
clouds look to linger over west central Wisconsin. Another night
with lows in the 50s is expected on Wednesday night before the heat
and humidity begin to build.
.LONG TERM...(Thursday through Tuesday)
Issued at 252 PM CDT Tue Jul 21 2020
The two main issues in the long term are the return of sultry
conditions and a few chances for thunderstorms.
Thursday should be mainly dry across the CWA as upper level ridging
strengthens over the middle of the CONUS. Temperatures will begin to
warm compared to the more comfortable temperatures of the last few
days. Dew points will start to rise as well as we say goodbye dew
points in the 50s for a while.
Temperatures and dewpoints continue to increase into the weekend as
warm moist area advects into the area in the south/southwesterly low
level flow. There will be periodic chances for showers and
thunderstorms as shortwave energy rounds the top of the ridge.
Confidence continues to increase in potentially dangerous heat this
weekend with the models showing high temperatures reaching the upper
80s and low 90s this weekend, with heat indices in the upper 90s to
low 100s. As for Precipitation chances, there is a chance for
showers and thunderstorms on Friday with the passage of the warm
front, but the better chances look to be north of the CWA. On
Saturday, shortwave energy topping the ridge should provide for
showers and thunderstorms to develop across the area. With CAPE
values forecast to reach 3000+ J/kg and bulk shear values of 30+ kts
strong to severe storms could be possible Saturday afternoon. PWATS
are forecast to surge to 2+ inches which could lead to heavy
rainfall Saturday into Sunday.
Early next week we may get some relief from the heat as the flow
aloft becomes more northwest as the broad ridge over the central
Conus shifts to the west. Highs should fall back to more seasonable
levels in the 80s, with dew points falling back into the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 21 2020
Shower and thunderstorm redevelopment is expected this afternoon
from east central MN into west central WI as breaks in the low
cloud deck become more numerous. Have included Tempos accordingly
at KMSP/KRNH/KEAU with attendant reductions back to MVFR with
shower and thunderstorm activity. Skies clear out tonight, but
then patchy fog/stratus development is possible overnight.
Southerly winds shift to the northwest with the frontal passage,
then reduce to around or below 5 knots tonight.
KMSP...The primary window for shower/thunderstorm redevelopment is
18Z-22Z. After that, the main concern is the potential for MVFR
ceilings overnight. Cannot entirely rule out dipping to around
1500 feet prior to daybreak Wednesday.
/OUTLOOK FOR KMSP/
THU...VFR. SE wind 10 kts.
FRI...VFR. Chc TSRA/MVFR. S wind 10-15 kts.
SAT...VFR. Chc TSRA/MVFR. SSW wind 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...LS
LONG TERM...CEO
AVIATION...LS
Hazardous weather outlook, Jul 21, 9:37 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT Tue Jul 21 2020
MNZ041>045-049>053-058>063-066>070-075>078-084-085-093-WIZ014>016-
023>028-221545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-
Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
1037 AM CDT Tue Jul 21 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected to redevelop this
afternoon. The strength of these thunderstorms will depend largely
on the extent of clearing and attendant heating that occurs in
the wake of the morning showers and thunderstorms. Given today's
atmospheric setup, funnel clouds appear possible this afternoon,
primarily north of Interstate 94. Funnel clouds that develop in
this type of scenario rarely touch down as tornadoes, but
certainly could if enough heating from the sun is realized. In
addition for the potential of a few short-lived, weak tornadoes,
severe storms will be possible, generally along and east of the
Interstate 35 corridor. Hail and damaging winds could occur with
these storms. Heavy rainfall will also be possible with storms
through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are occasional chances for thunderstorms from Thursday
night through Monday. The threat for severe weather any of these
days is low at this time.
Heat and humidity will return by this weekend, with afternoon
heat indices near or exceeding 100 degrees possible Friday
through
Sunday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon.
MNZ047-048-054>057-064-065-073-074-082-083-091-092-221545-
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Watonwan-Blue Earth-Martin-
Faribault-
1037 AM CDT Tue Jul 21 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are possible this afternoon. Severe weather
is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are occasional chances for thunderstorms from Thursday
night
through Monday. The threat for severe weather any of these days
is low at this time.
Heat and humidity will return by this weekend, with afternoon
heat indices near or exceeding 100 degrees possible Friday
through
Sunday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 10:28 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1128 AM CDT Tue Jul 21 2020
MNZ042>045-049>053-211830-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-
Including the cities of Long Prairie, Little Falls, Princeton,
Mora, St Cloud, Sauk Rapids, Elk River, Cambridge,
and Center City
1128 AM CDT Tue Jul 21 2020
...FUNNEL CLOUDS POSSIBLE ACROSS CENTRAL MINNESOTA THIS
AFTERNOON...
Atmospheric conditions are favorable for the development of funnel
clouds this afternoon across central Minnesota.
These types of funnel clouds are usually short lived and weak,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, if you see one of
these funnel clouds approaching the ground, take cover
immediately.
Special weather statement, Jul 21, 10:36 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Tue Jul 21 2020
MNZ042>045-049>053-212100-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-
Including the cities of Long Prairie, Little Falls, Princeton,
Mora, St Cloud, Sauk Rapids, Elk River, Cambridge,
and Center City
1136 AM CDT Tue Jul 21 2020
...FUNNEL CLOUDS POSSIBLE ACROSS CENTRAL MINNESOTA THIS
AFTERNOON...
Atmospheric conditions are favorable for the development of funnel
clouds this afternoon across central Minnesota.
These types of funnel clouds are usually short lived and weak,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, if you see one of
these funnel clouds approaching the ground, take cover
immediately.
Special weather statement, Jul 21, 1:31 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Tue Jul 21 2020
MNZ052-053-212000-
Isanti-Chisago-
231 PM CDT Tue Jul 21 2020
...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
CENTRAL CHISAGO AND SOUTHEASTERN ISANTI COUNTIES...
At 230 PM CDT, thunderstorms were located near North Branch, or near
Cambridge, moving east at 20 mph.
Locations impacted include...
North Branch, Spring Lake, Weber, Branch and Wild River State Park.
This includes Interstate 35 between mile markers 144 and 153.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.
LAT...LON 4561 9289 4545 9282 4546 9318 4556 9319
TIME...MOT...LOC 1930Z 257DEG 18KT 4552 9310
Dye
Special weather statement, Jul 21, 1:38 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Tue Jul 21 2020
MNZ092-212000-
Faribault-
238 PM CDT Tue Jul 21 2020
...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHERN FARIBAULT COUNTY...
At 237 PM CDT, thunderstorms were located near Elmore, or 23 miles
east of Fairmont, moving east at 25 mph.
Locations impacted include...
Elmore, Bricelyn, Frost, Kiester and Walters.
This includes the following highways...
Interstate 90 between mile markers 129 and 139.
U.S. Highway 169 between mile markers 1 and 8.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the thunderstorm passes.
LAT...LON 4360 9415 4370 9374 4355 9364 4350 9365
4350 9410
TIME...MOT...LOC 1937Z 249DEG 21KT 4355 9402
DyeSpecial weather statement, Jul 21, 1:59 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Tue Jul 21 2020
MNZ053-212030-
Chisago-
259 PM CDT Tue Jul 21 2020
...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHEASTERN CHISAGO COUNTY...
At 258 PM CDT, thunderstorms were located near North Branch, or 14
miles east of Cambridge, moving east at 25 mph.
Locations impacted include...
North Branch, Chisago City, Lindstrom, Stacy, Taylors Falls, Center
City, Shafer, Branch and Wild River State Park.
This includes the following highways...
Interstate 35 between mile markers 139 and 148.
U.S. Highway 8 in Minnesota between mile markers 10 and 22.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the thunderstorm passes.
LAT...LON 4551 9273 4548 9270 4545 9265 4540 9265
4539 9267 4537 9268 4538 9302 4552 9302
4553 9273
TIME...MOT...LOC 1958Z 271DEG 24KT 4546 9295
DyeSpecial weather statement, Jul 21, 2:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Tue Jul 21 2020
WIZ014-212130-
Polk-
359 PM CDT Tue Jul 21 2020
...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTH CENTRAL POLK COUNTY...
At 358 PM CDT, thunderstorms were located over Dresser, or 33 miles
east of Cambridge, moving southeast at 40 mph.
Locations impacted include...
Amery, Osceola, St. Croix Falls, Taylors Falls, Centuria, Dresser,
Deronda, Osceola Airport, Nye and Wanderoos.
This includes U.S. Highway 8 in Minnesota near mile marker 22.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the thunderstorm passes.
LAT...LON 4521 9228 4521 9267 4533 9271 4536 9270
4539 9267 4547 9254
TIME...MOT...LOC 2058Z 316DEG 37KT 4536 9258
Dye